Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2016, 1:01 AM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2016, 1:01 AM CDT (06:01 UTC)
- Expired
- May 30, 2016, 1:29 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 1:05 AM CDT | HAIL 1 | 7 Ssw Avon, SD | HAIL AND WIND FLATTENED GARDEN AND BROKE SMALLER BRANCHES OFF TREES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WUUS53 KFSD 300601
SVRFSD
SDC009-023-300645-
/O.NEW.KFSD.SV.W.0033.160530T0601Z-160530T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
101 AM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 145 AM CDT
* AT 101 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AVON...OR 12
MILES WEST OF TYNDALL...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
AVON AROUND 110 AM CDT.
TYNDALL AROUND 125 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4298 9820 4317 9774 4290 9764 4282 9812
TIME...MOT...LOC 0601Z 241DEG 27KT 4293 9810
HAIL...1.00IN
WIND...60MPH
$$
WEISSER2 follow-up statements
957
WWUS53 KFSD 300616
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 AM CDT MON MAY 30 2016
SDC009-023-300645-
/O.CON.KFSD.SV.W.0033.000000T0000Z-160530T0645Z/
BON HOMME SD-CHARLES MIX SD-
116 AM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR BON HOMME AND SOUTHEASTERN CHARLES MIX COUNTIES...
AT 116 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TYNDALL...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
TYNDALL AROUND 125 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4298 9820 4317 9774 4290 9764 4282 9812
TIME...MOT...LOC 0616Z 241DEG 27KT 4299 9796
HAIL...1.00IN
WIND...60MPH
$$
WEISSER258
WWUS53 KFSD 300629
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 AM CDT MON MAY 30 2016
SDC009-023-300638-
/O.CAN.KFSD.SV.W.0033.000000T0000Z-160530T0645Z/
BON HOMME SD-CHARLES MIX SD-
129 AM CDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME AND SOUTHEASTERN
CHARLES MIX COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN WILL
STILL BE POSSIBLE WITH THIS STORM.
LAT...LON 4298 9820 4317 9774 4290 9764 4282 9812
TIME...MOT...LOC 0627Z 241DEG 27KT 4304 9784
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:39 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 29, 10:39 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1039 PM CDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday) Issued at 357 PM CDT Sun May 29 2016 Very subtle surface boundary is moving across the eastern sections of northwest IA this afternoon which will continue to produce a few showers and isolated thunderstorms. Otherwise the focus of attention shifts to tonight, when fairly strong low level warm air advection and positive thetae advection lifts northeastward across the forecast area. The accompanying low level jet is not real strong. But still the various hi-res CAMs are producing a fair amount of convection by overnight and late tonight of high based storms in the central portion of our forecast area. Therefore low end likely pops are warranted in southeast SD and much of northwest IA, and also in the southern sections of southwest MN by very late tonight. Elsewhere, scattered pops are warranted in our far northern and southern zones. Earlier tonight during the evening hours, thoughts are that any small chances for convection will be confined to our southwest zones along the leading edge of a thetae ridge extending from south central to west central SD. But that skittish activity will likely wane by sunset. Memorial Day is rather problematic in terms of thunderstorm chances. There could be some elevated convection leftover in our eastern zones early in the day from the night time activity. But otherwise a lot may not go on until possibly extremely late in the day. By late afternoon, height falls begin to take shape as a well advertised upper trough/short wave moves eastward into the western plains. But with a broad southerly flow, there really is no low level focusing mechanism through the day on Monday until very late. Have the highest pops, which are high end scattered in northwest IA toward evening on the nose of the low level jet, and across our extreme west in central SD just ahead of the surface cold front. But otherwise a bulk of Memorial Day will likely not hold a lot of chances for rainfall with very mild temperatures in the lower 80s. .LONG TERM...(Monday night through Sunday) Issued at 357 PM CDT Sun May 29 2016 Monday night still looks to be the most active period of the upcoming week. As in the short-term, relied more heavily on high-res model ideas for progression of precip chances. This would focus our more organized early evening chances in the thermal ridge ahead of advancing cold front in central South Dakota. Here 4km NAM depicts instability in 1500-2000 J/kg range at peak heating, but deep layer shear on the weak side around 30 kt in the early evening. Thus would anticipate primarily hail/wind threat across our western areas in the evening. Also have a pretty robust moisture return boosting our precipitable water values back into 1.0-1.5 inch range by Monday evening. This could lead to locally heavy rainfall, with localized flash flooding not out of the question given the nearly saturated ground due to recent rains. In addition to holding off eastward extent of initial development, the high-res models progress the system eastward more quickly, with a strong push of post-frontal dry air shunting most of the storm activity east of the forecast area shortly after daybreak. Holding on to some low pops east of Brookings to Tyndall line Tuesday to give some credence to slower solutions, but overall expect to see dry conditions for most of our forecast area on Tuesday. This will be the start of a short cool-down, with highs only in the lower to mid 70s. Wednesday should be the coolest day of the week, with most areas topping out in the 60s. With cool pocket aloft cannot completely rule out spotty instability showers in our far north as waves of energy rotate around the south side of upper low lifting out of northern Minnesota. Warmer air begins to then push back into the area Thursday, with highs by Friday-Sunday climbing back to around 80 degrees. Looks like dry conditions will dominate the mid to late part of the week, though do have a couple of periods with low rain chances. First is Thursday night, when slight moisture return with a weak low level warm front could spark a few elevated showers south of Highway 18. Second would be Friday night, as a mid level wave drops southeast through the region. Depending on timing, this wave could have fair amount of instability and shear to work with, so will have to watch this period for possible severe threat. Looks as though this should push east of the area by Saturday, though, with a nice weekend on tap at this point. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1037 PM CDT Sun May 29 2016 primarily VFR conditions are expected through the TAF period, however scattered thunderstorms may develop across portions of the area overnight. This activity will affect mainly the KFSD and KSUX site. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...JH AVIATION...JM
Hazardous weather outlook, May 29, 7:04 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 704 PM CDT SUN MAY 29 2016 SDZ038>040-050-052>055-057>061-063>065-068-310015- BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME- 704 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS AS WELL AS 70 MPH WIND GUSTS. A FEW STORMS WILL ALSO LIKELY PRODUCE HEAVY RAINFALL SO LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-002-012-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013- 014-SDZ056-062-066-067-069>071-310015- LYON IA-OSCEOLA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-LYON MN-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-MOODY- MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 704 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MARGINAL RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF HALF DOLLARS AS WELL AS 60 MPH WIND GUSTS. A FEW STORMS WILL ALSO LIKELY PRODUCE HEAVY RAINFALL SO LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ003-013-014-021-022-032-310015- DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA- 704 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT AND COULD PRODUCE HEAVY RAINFALL...BRINGING THE POTENTIAL FOR LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:28 AM CDT | Flash Flood Warning | FSD | Charles Mix | 3 hr |
| May 30, 9:49 AM CDT | River Flood Warning | FSD | Lincoln, Union | 24 hr |
| May 30, 9:49 AM CDT | River Flood Warning | FSD | Union | 6 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.